Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 97, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2022, 6:31 AM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 59 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2022, 6:31 AM CDT (11:31 UTC)
- Expired
- Jun 24, 2022, 7:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 197 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:31 AM CDT | HAIL 1 | Battle Lake, MN | |
| Jun 24, 6:31 AM CDT | HAIL 2.5 | Battle Lake, MN | HAIL FROM QUARTER TO TENNIS BALL SIZED ACROSS THE COMMUNITY OVER A FEW MINUTE TIMEFRAME. |
| Jun 24, 6:32 AM CDT | HAIL 2.5 | Battle Lake, MN | |
| Jun 24, 6:40 AM CDT | HAIL 2.75 | Henning, MN | GOLF BALL TO BASEBALL SIZED HAIL AROUND THE HENNING AREA. PHOTOS AND REPORTS POSTED VIA SOCIAL MEDIA. |
| Jun 24, 6:50 AM CDT | HAIL 1 | 4 S New York Mills, MN | |
| Jun 24, 6:59 AM CDT | HAIL 2.75 | 6 S Ottertail, MN | |
| Jun 24, 7:00 AM CDT | HAIL 1 | Bluffton, MN | |
| Jun 24, 7:10 AM CDT | HAIL 1.25 | 6 Nw Wadena, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2723 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
842
WUUS53 KFGF 241131
SVRFGF
MNC111-159-241230-
/O.NEW.KFGF.SV.W.0097.220624T1131Z-220624T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
631 AM CDT Fri Jun 24 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Wadena County in central Minnesota...
Southeastern Otter Tail County in west central Minnesota...
* Until 730 AM CDT.
* At 631 AM CDT, a severe thunderstorm was located near Clitherall,
or 21 miles east of Fergus Falls, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Wadena, Ottertail Lake, New York Mills, Battle Lake, Henning,
Sebeka and Ottertail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4645 9490 4619 9571 4637 9586 4668 9505
TIME...MOT...LOC 1131Z 237DEG 28KT 4632 9562
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Riddle2 follow-up statements
556
WWUS53 KFGF 241157
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
657 AM CDT Fri Jun 24 2022
MNC111-159-241230-
/O.CON.KFGF.SV.W.0097.000000T0000Z-220624T1230Z/
Wadena MN-Otter Tail MN-
657 AM CDT Fri Jun 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHWESTERN WADENA AND SOUTHEASTERN OTTER TAIL COUNTIES...
At 656 AM CDT, a severe thunderstorm was located near Bluffton, or 35
miles southeast of Detroit Lakes, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Wadena, Ottertail Lake, New York Mills, Battle Lake, Henning, Sebeka
and Ottertail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4645 9490 4619 9571 4637 9586 4668 9505
TIME...MOT...LOC 1156Z 238DEG 39KT 4646 9530
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Riddle499
WWUS53 KFGF 241233
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
733 AM CDT Fri Jun 24 2022
MNC111-159-241243-
/O.EXP.KFGF.SV.W.0097.000000T0000Z-220624T1230Z/
Wadena MN-Otter Tail MN-
733 AM CDT Fri Jun 24 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WADENA AND
SOUTHEASTERN OTTER TAIL COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4645 9490 4619 9571 4637 9586 4668 9505
TIME...MOT...LOC 1233Z 237DEG 28KT 4661 9495
$$
RiddleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:03 AM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 24, 4:03 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
403 AM CDT Fri Jun 24 2022
.SHORT TERM...(Today through Saturday)
Issued at 401 AM CDT Fri Jun 24 2022
- Weather related impacts are likely today into tonight
- Severe t-storms are expected across a large portion of the area
- ALL HAZARDS are possible today, including:
- Large hail up to 2 inches
- Damaging wind gusts of 70 to 75 mph
- Tornadoes
- Localized flash flooding
- Much cooler temperatures expected Saturday
- Gusty northwest winds through much of Saturday
Severe thunderstorms will be the primary concern today, primarily
through the afternoon, evening, and early overnight hours.
Moisture advection increases this morning along a sfc to 850 mb
jet. Dew points will increase from the middle 60s to the lower to
middle 70s across the eastern half of North Dakota and into west-
central and northwest Minnesota. This, along with diurnal heating,
will bring CAPE values well into the 3000 to 4500 J/kg range.
Thunderstorm development this afternoon will likely be a pre-
frontal trough/theta- e gradient boundary axis. Shear is expected
to build, with the best 0 to 6 Km shear occuring to the west of
the forecast area, where supercellular mode is expected. The mid
to low-level shear will be sufficient to maintain rotating
updrafts as thunderstorms progress eastward into the forecast
area, eventually undergoing a transition to linear mode, possibly
with multiple bowing segments.
DCAPE in the 1000 to 1500 J/Kg range, combined with favorable
precipitation loading, brings the concern for severe wind gusts
across a relatively large area. Currently, the modeled environment
strongly supports wind gusts in excess of 60 mph, with at least
moderate confidence in 70 to 75 mph wind gusts. Tornadoes are
possible both with the initial onset of development, as well as
during the linear/bowing segment phase. Duration will run from mid-
afternoon through the early overnight hours.
Much cooler temperatures prevail Saturday in the post-frontal
environment. Northwest winds are expected to be in the 20 to 30 mph
range, with the potential for 40 mph gusts.
.LONG TERM...(Saturday night through Thursday)
Issued at 401 AM CDT Fri Jun 24 2022
The mean upper air pattern next week as indicated by WPC
cluster analsysi shows a broad upper low over northwest Hudson Bay
with a northwest flow of cooler air into Mantioba and Ontario.
Meanwhile there is a trough off of Washington state with a ridge
into Montana and then WNW flow over the Dakotas and Minnesota as the
two streams combine. This overall prevents excesive heat from
reaching our area, but also keeps the well below normal temps to our
north. Result is a period with temperatures not too far from
average through the period. Upper level systems will move through
the area either from either the trough off Washington state or
southeast through the area from Alberta. Net result will be
periodic shower or t-storm chances, but overall strength/moisture is
limited. Best chances look to be Monday night and again
Wednesday or Wednesday night. But chances are no higher than 30
pct. NBM 4.1 shows prob for more than 0.50 inch of rain in any 48
hour period next week less than 5 percent.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1150 PM CDT Thu Jun 23 2022
Light winds and VFR expected for the overnight and much of the
day tomorrow with mvfr possible when thunderstorms develop
tomorrow afternoon and evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...JKHazardous weather outlook, Jun 24, 4:35 AM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 435 AM CDT Fri Jun 24 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-250945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 435 AM CDT Fri Jun 24 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across much of eastern North Dakota and west-central and northwest Minnesota. The main hazards will be large hail up to 2 inches and damaging wind gusts of 70 to 75 mph. Isolated tornadoes are also possible. Storms will initially be more scattered and capable of producing all hazards, but will eventually form into a line that will carry all hazards as well. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed.
In the hours before
Special weather statement, Jun 24, 4:07 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
407 AM CDT Fri Jun 24 2022
MNZ028-031-032-241000-
Wadena MN-East Becker MN-East Otter Tail MN-
407 AM CDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of Wadena, northeastern
Otter Tail and southeastern Becker Counties through 500 AM CDT...
At 407 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Grass, or 50 miles southeast of Detroit Lakes, moving southeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oylen around 415 AM CDT.
Staples Airport around 450 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4637 9473 4637 9515 4630 9516 4660 9568
4672 9567 4672 9566 4693 9565 4681 9516
4680 9516 4681 9514 4672 9478 4639 9478
4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 0907Z 299DEG 10KT 4649 9490
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Jun 24, 6:27 AM CDT, 4 minutes before
Special Weather Statement National Weather Service Grand Forks ND 627 AM CDT Fri Jun 24 2022 MNZ030-031-241200- East Otter Tail MN-West Otter Tail MN- 627 AM CDT Fri Jun 24 2022 ...A strong thunderstorm will impact portions of southeastern Otter Tail County through 700 AM CDT... At 627 AM CDT, Doppler radar was tracking a strong thunderstorm over Clitherall, or 20 miles east of Fergus Falls, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Battle Lake, Henning, Deer Creek, Bluffton, Clitherall, Vining and Almora. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4629 9587 4660 9516 4627 9515 4616 9566 TIME...MOT...LOC 1127Z 240DEG 31KT 4628 9563 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Riddle
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:22 PM CDT | Special Weather Statement | FGF | Otter Tail | 23 min |
| Jun 24, 4:07 AM CDT | Special Weather Statement | FGF | Wadena | 53 min |
| Jun 24, 6:27 AM CDT | Special Weather Statement | FGF | Otter Tail | 33 min |
| Jun 24, 8:15 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Roseau | 60 min |
| Jun 24, 8:31 AM CDT | Special Weather Statement | FGF | Otter Tail | 59 min |
| Jun 24, 8:50 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more | 55 min |
| Jun 24, 9:39 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Pennington, Polk, Red Lake | 66 min |
| Jun 24, 10:33 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 57 min |
| Jun 24, 12:34 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 41 min |
| Jun 24, 1:08 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 21 min |
| Jun 24, 1:45 PM CDT | Special Weather Statement | FGF | Marshall | 45 min |
| Jun 24, 1:50 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 40 min |
| Jun 24, 2:08 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 30 min |
| Jun 24, 3:40 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 65 min |
| Jun 24, 4:04 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 14 min |
| Jun 24, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 54 min |
| Jun 24, 6:10 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 65 min |
| Jun 24, 6:27 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.